Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").
Most cases of tinnitus are unfortunately thought to be difficult to treat, and sometimes severe tinnitus cannot be treated at all when permanent and irreversible damage to the ears or nerves has occurred. That being said, many patients find natural tinnitus treatment methods and coping strategies to be very helpful in allowing them to adjust to the changes that tinnitus brings. Here are six of those tinnitus treatment options:
The treatment involves implanting a small electrode into a person’s neck near the vagus nerve. The patient then listens to specific tones that are paired with small electric pulses sent to the vagus nerve. This vagus nerve stimulation, coupled with the sound-based stimulation of the auditory cortex, can “turn down” the patient’s tinnitus. Though, Kilgard adds, “It’s not 100 percent yet.”
Until recently, most tinnitus patients had little reason to believe doctors would ever be able to completely cure or reverse the affliction. Drug therapies had consistently failed, and so had more invasive procedures — including some surgeries to remove the auditory nerve that transmits sound from the ear to the brain, according to past research. (1,2)
The noise heard by people with tinnitus may be a buzzing, ringing, roaring, whistling, or hissing sound and is often associated with hearing loss. Some people hear more complex sounds that may be different at different times. These sounds are more noticeable in a quiet environment and when people are not concentrating on something else. Thus, tinnitus tends to be most disturbing to people when they are trying to sleep. However, the experience of tinnitus is highly individual. Some people are very disturbed by their symptoms, whereas others find them quite bearable.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
Subjective tinnitus is the most frequent type of tinnitus. It can have many possible causes, but most commonly it results from hearing loss. When the tinnitus is caused by disorders of the inner ear or auditory nerve it is called otic (from the Greek word for ear). These otological or neurological conditions include those triggered by infections or drugs. A frequent cause is noise exposure that damages hair cells in the inner ear.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.